Algebraic & Geometric Topology

Random walk invariants of string links from R–matrices

Thomas Kerler and Yilong Wang

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We show that the exterior powers of the matrix valued random walk invariant of string links, introduced by Lin, Tian, and Wang, are isomorphic to the graded components of the tangle functor associated to the Alexander polynomial by Ohtsuki divided by the zero graded invariant of the functor. Several resulting properties of these representations of the string link monoids are discussed.

Article information

Algebr. Geom. Topol., Volume 16, Number 1 (2016), 569-596.

Received: 23 February 2015
Revised: 22 May 2015
Accepted: 4 June 2015
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M27: Invariants of knots and 3-manifolds
Secondary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45} 20F36: Braid groups; Artin groups 57R56: Topological quantum field theories 15A75: Exterior algebra, Grassmann algebras 17B37: Quantum groups (quantized enveloping algebras) and related deformations [See also 16T20, 20G42, 81R50, 82B23]

string links tangles R-matrices Burau representation Alexander polynomial random walk


Kerler, Thomas; Wang, Yilong. Random walk invariants of string links from R–matrices. Algebr. Geom. Topol. 16 (2016), no. 1, 569--596. doi:10.2140/agt.2016.16.569.

Export citation


  • D Cimasoni, V Turaev, A Lagrangian representation of tangles, Topology 44 (2005) 747–767
  • S Garoufalidis, M Loebl, Random walks and the colored Jones function, Combinatorica 25 (2005) 651–671
  • C Jackson, Braid group representations, Master's thesis, Ohio State University (2001)
  • V,F,R Jones, Hecke algebra representations of braid groups and link polynomials, Ann. of Math. 126 (1987) 335–388
  • L,H Kauffman, H Saleur, Free fermions and the Alexander–Conway polynomial, Comm. Math. Phys. 141 (1991) 293–327
  • P Kirk, C Livingston, Z Wang, The Gassner representation for string links, Commun. Contemp. Math. 3 (2001) 87–136
  • X-S Lin, F Tian, Z Wang, Burau representation and random walks on string links, Pacific J. Math. 182 (1998) 289–302
  • X-S Lin, Z Wang, Random walk on knot diagrams, colored Jones polynomial and Ihara–Selberg zeta function, from: “Knots, braids, and mapping class groups,–-,Papers dedicated to Joan S Birman”, (J Gilman, W,W Menasco, X-S Lin, editors), AMS/IP Stud. Adv. Math. 24, Amer. Math. Soc. (2001) 107–121
  • J Murakami, The free-fermion model in presence of field related to the quantum group $\smash{\mathscr U_q(\widehat{\rm sl}_2)}$ of affine type and the multi-variable Alexander polynomial of links, from: “Infinite Analysis, Part A, B”, (A Tsuchiya, T Eguchi, M Jimbo, editors), Adv. Ser. Math. Phys. 16, World Scientific, River Edge, NJ (1992) 765–772
  • T Ohtsuki, Quantum invariants: A study of knots, $3$–manifolds, and their sets, Series on Knots and Everything 29, World Scientific, River Edge, NJ (2002)
  • V,V Prasolov, A,B Sossinsky, Knots, links, braids and $3$–manifolds: An introduction to the new invariants in low-dimensional topology, Translations of Mathematical Monographs 154, Amer. Math. Soc. (1997)
  • N,Y Reshetikhin, V,G Turaev, Ribbon graphs and their invariants derived from quantum groups, Comm. Math. Phys. 127 (1990) 1–26
  • D,S Silver, S,G Williams, A generalized Burau representation for string links, Pacific J. Math. 197 (2001) 241–255
  • V,G Turaev, Operator invariants of tangles, and $R$–matrices, Izv. Akad. Nauk SSSR Ser. Mat. 53 (1989) 1073–1107, 1135 In Russian; translated in Math. USSR-Izv. 35 (1990) 411–444
  • O,Y Viro, Quantum relatives of the Alexander polynomial, Algebra i Analiz 18 (2006) 63–157